Alert archive / Mississippi / Severe Thunderstorm Warnings in 2019

Severe Thunderstorm Warning 39, NWS Memphis, TN

April 6, 2019Monroe County, Mississippi

NWS Memphis, TN issued this severe thunderstorm warning at Apr 6, 2019, 6:40 PM CDT for Monroe County, Mississippi. It was in force for 50 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 6, 2019, 6:40 PM CDT (23:40 UTC)
Expired
Apr 6, 2019, 7:30 PM CDT
In force
50 min
Issued by
NWS Memphis, TN
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

County Monroe County, MS

The radar

The Columbus AFB radar (KGWX), 22 km from the middle of the area, began a volume at 23:39 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Birmingham, AL (KBMX), launched 12:00Z, 11.7 hours before the alert went out and 165 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 12:00Z on 2019-04-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 160 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 12:00Z on 2019-04-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 40 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
160 J/kg
Mixed-layer CIN
-73 J/kg
Mixed-layer LCL
545 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
40 m²/s²
0-3 km storm-relative helicity
153 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted.

531 
WUUS54 KMEG 062340
SVRMEG
MSC095-070030-
/O.NEW.KMEG.SV.W.0039.190406T2340Z-190407T0030Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Memphis TN
640 PM CDT Sat Apr 6 2019

The National Weather Service in Memphis has issued a

* Severe Thunderstorm Warning for...
  Southern Monroe County in northeastern Mississippi...

* Until 730 PM CDT.

* At 639 PM CDT, a severe thunderstorm was located near Pala Alto, or
  near West Point, moving northeast at 50 mph.

  HAZARD...60 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* Locations impacted include...
  Aberdeen, Prairie, Gattman, Binford, East Aberdeen, New Hamilton,
  Muldon, Greenwood Springs, Wise Gap, Athens and Strong.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

This is a DANGEROUS SITUATION. This storm has had a history of 
producing damaging winds across central Mississippi. SEEK SHELTER 
NOW inside a sturdy structure and stay away from windows!

&&

LAT...LON 3367 8849 3368 8872 3381 8872 3395 8822
      3375 8825 3374 8833 3372 8833 3368 8837
      3369 8839 3367 8842 3367 8846 3365 8851
TIME...MOT...LOC 2339Z 226DEG 45KT 3366 8872 

HAIL...<.75IN
WIND...60MPH
 
$$
2 follow-up statements
100 
WWUS54 KMEG 070007
SVSMEG

Severe Weather Statement
National Weather Service Memphis TN
707 PM CDT Sat Apr 6 2019

MSC095-070030-
/O.CON.KMEG.SV.W.0039.000000T0000Z-190407T0030Z/
Monroe MS-
707 PM CDT Sat Apr 6 2019

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 730 PM CDT
FOR SOUTHERN MONROE COUNTY...

At 707 PM CDT, a severe thunderstorm was located near Aberdeen,
moving northeast at 45 mph.

HAZARD...55 to 60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

Locations impacted include...
Aberdeen, Gattman, Binford, East Aberdeen, New Hamilton, Greenwood
Springs, Wise Gap and Athens.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3367 8853 3382 8868 3395 8822 3375 8825
      3374 8833 3372 8833 3368 8837 3369 8839
      3367 8842 3367 8846 3365 8851 3367 8849
TIME...MOT...LOC 0007Z 242DEG 41KT 3380 8845 

HAIL...<.75IN
WIND...60MPH
 
$$
268 
WWUS54 KMEG 070018
SVSMEG

Severe Weather Statement
National Weather Service Memphis TN
718 PM CDT Sat Apr 6 2019

MSC095-070030-
/O.CON.KMEG.SV.W.0039.000000T0000Z-190407T0030Z/
Monroe MS-
718 PM CDT Sat Apr 6 2019

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 730 PM CDT
FOR SOUTHEASTERN MONROE COUNTY...

At 717 PM CDT, a severe thunderstorm was located 9 miles northwest of
Bedford, or 10 miles southeast of Amory, moving northeast at 50 mph.

HAZARD...50 to 60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

Locations impacted include...
Gattman, Wise Gap, Athens and Greenwood Springs. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3380 8848 3387 8852 3395 8822 3375 8825
      3374 8833 3372 8833 3370 8835 3371 8839
TIME...MOT...LOC 0017Z 226DEG 45KT 3390 8833 

HAIL...<.75IN
WIND...60MPH
 
$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 6, 6:22 PM CDT, 18 minutes earlier.

Area forecast discussion, Apr 6, 6:22 PM CDT, 18 minutes before
Area Forecast Discussion
National Weather Service Memphis TN
622 PM CDT Sat Apr 6 2019

.UPDATE...

Updated for the 00Z Aviation Discussion

&&

.PREV DISCUSSION... /issued 248 PM CDT Sat Apr 6 2019/

SHORT TERM...(Tonight through Monday)...
Warm front continues to churn north this afternoon in response to
shortwave rotating into the Central Plains. A lot of CAPE in the soup
south of the front.  Convection surging northeast with the front will
move across the forecast area. Severe weather potential is highlighted
generally south of I-40, specifically in north Mississippi along the
best instability.

Current thinking is a thunderstorm complex may form across the warm
front near the Ark/LA/Miss and trek across the forecast area with
damaging winds the main threat. Our messaging has been consistent
along these lines. There remains some uncertainty about the
prolonged robustness of the complex with uncertainty in the
strength of the LLJ and with the instability relaxing later this
evening.

Sunday is less obvious in terms of pin-pointing where the most
convection will occur.  Enough instability seems likely across the
forecast area with little synoptic scale forcing.  Expect Thunderstorms
to be diurnally driven.

More robust shortwave moves toward the Gulf Coast late Sunday/Monday.
Abundant moisture will provide fuel for showers and thunderstorms
through Monday, then tapering.

 Belles

LONG TERM...(Tuesday through Saturday)...
Progressive train of shortwaves through the period. A strong storm system
continues to show up in the models on Thursday into early Friday. The
ECMWF is more bullish with precipitation across our region than
the GFS. Also, there are indications of an occluding storm by the
time the surface cold front reaches the area. Given the robust
nature of this storm and for early April there may be a severe
risk which will become more clear in later forecasts.

Another shortwave comes into the picture day 7/8. There are
differences in the nature of how this system evolves across our
area in terms of temperatures and any severe potential.
Regardless, all models bring rainfall back into the area late day
7.

 Belles

&&

.AVIATION...
00Z TAF cycle

Showers and thunderstorms have begun to move into the forecast
area and will continue through the evening hours. Clouds will
continue to lower this evening with periods of IFR/MVFR ceilings
overnight. More showers and thunderstorms are expected to move
into the forecast area early Sunday morning and continue into the
afternoon hours. Winds will be mainly from the south at 5 to 10
knots tonight then increase to 10 to 15 knots with higher gusts
by Sunday morning.

ARS

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...None.
MO...None.
MS...None.
TN...None.
&&
Hazardous weather outlook, Apr 6, 2:50 PM CDT, 3 hours 50 minutes before
Hazardous Weather Outlook...correction
National Weather Service Memphis TN
250 PM CDT Sat Apr 6 2019

ARZ009-018-026>028-035-036-048-049-058-MOZ113-115-MSZ001>017-
020>024-TNZ001>004-019>022-048>055-088>092-071230-
Alcorn-Benton MS-Benton TN-Calhoun-Carroll-Chester-Chickasaw-Clay-
Coahoma-Craighead-Crittenden-Crockett-Cross-DeSoto-Decatur-
Dunklin-Dyer-Fayette-Gibson-Greene-Hardeman-Hardin-Haywood-
Henderson-Henry-Itawamba-Lafayette-Lake-Lauderdale-Lee AR-Lee MS-
Madison-Marshall-McNairy-Mississippi-Monroe-Obion-Panola-Pemiscot-
Phillips-Poinsett-Pontotoc-Prentiss-Quitman-Shelby-St. Francis-
Tallahatchie-Tate-Tippah-Tipton-Tishomingo-Tunica-Union-Weakley-
Yalobusha-
250 PM CDT Sat Apr 6 2019

This hazardous weather outlook is for portions of East Arkansas...
the Missouri Bootheel...North Mississippi...and West Tennessee.

.DAY ONE...Today and Tonight

A few strong to severe storms are forecast tonight, especially south of
I-40. The greatest risk is across north Mississippi and adjacent
portions of Arkansas with damaging winds the main threat.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

An active weather pattern will set up Sunday through Monday. A
few strong to severe thunderstorms will be possible during this
time period.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be required at times from Saturday
evening through Monday.

In the hours before

Special weather statement, Apr 6, 5:33 PM CDT, 1 hour 7 minutes before
Special Weather Statement
National Weather Service Memphis TN
533 PM CDT Sat Apr 6 2019

MSZ012-013-020>022-062300-
Lafayette MS-Tallahatchie MS-Panola MS-Calhoun MS-Yalobusha MS-
533 PM CDT Sat Apr 6 2019

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 600 PM CDT
FOR...

Southwestern Lafayette County in northwestern Mississippi...
Northeastern Tallahatchie County in northwestern Mississippi...
Southern Panola County in northwestern Mississippi...
Northwestern Calhoun County in northeastern Mississippi...
Yalobusha County in northwestern Mississippi...

At 533 PM CDT...a strong thunderstorm producing pea size hail or
larger and winds at least 40 mph was located over Coffeeville, or 12
miles south of Water Valley, moving northeast at 20 mph.

Very heavy rain along with continuous cloud to ground lightning are
also possible with this thunderstorm.

People in southwestern Lafayette...northeastern Tallahatchie...
southern Panola...northwestern Calhoun and Yalobusha Counties should
monitor this storm closely.

LAT...LON 3390 8978 3410 9014 3427 9013 3429 9017
      3441 9019 3415 8940 3386 8950
TIME...MOT...LOC 2233Z 249DEG 17KT 3398 8969
Special weather statement, Apr 6, 5:48 PM CDT, 52 minutes before
Special Weather Statement
National Weather Service Memphis TN
548 PM CDT Sat Apr 6 2019

MSZ008-012-062315-
Panola MS-Tate MS-
548 PM CDT Sat Apr 6 2019

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 615 PM CDT
FOR...

Panola County in northwestern Mississippi...
Southern Tate County in northwestern Mississippi...

At 548 PM CDT...a strong thunderstorm producing pea size hail or
larger and winds at least 40 mph was located near Pleasant Grove, or
7 miles northwest of Batesville, moving north at 30 mph.

Very heavy rain along with continuous cloud to ground lightning are
also possible with this thunderstorm.

People in Panola and southern Tate Counties should monitor this storm
closely.

LAT...LON 3419 9013 3427 9013 3427 9015 3460 9021
      3459 8972 3419 8972
TIME...MOT...LOC 2248Z 194DEG 27KT 3438 9005

The office that day

Everything else NWS Memphis, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 6, 4:29 AM CDTDense Fog AdvisoryMEGAlcorn, Benton, Prentiss, Tippah, Tishomingo4 hr
Apr 6, 5:33 PM CDTSpecial Weather StatementMEGYalobusha27 min
Apr 6, 5:48 PM CDTSpecial Weather StatementMEGPanola27 min

Nearby

Severe Thunderstorm Warnings in Mississippi, 2019Every severe thunderstorm warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.